I saw a patient who loved her birth control method—hardly any cramping, light periods, reassurance that she was protected, which are all beneficial. There was one thing that wasn't working, and that was her libido.
She asked if her method of preventing pregnancy was preventing her from having any interest in sex. Could it be? she wondered.
Though this is a normal side effect for some women, thankfully less than 10 percent of women who use the pill or the NuvaRing experience this. Often switching pills will help.
How it happens
The pill or the ring prevent pregnancy by suppressing the ovaries from making estrogen and progesterone, which cause ovulation. These birth control methods can also have the unwanted side effect of decreasing a woman's sex drive.
Many of my patients don't notice this for a few months. They attribute the change to stress, lack of sleep or other interferences.
What to do?
Talk to your health care provider about:
• Switching pills to a different formulation
• Switching from the pill to NuvaRing or vice versa
• Try an IUD, like Mirena, which is also safe and effective
Other side effects
Most women tolerate birth control pills and NuvaRing well. Some have minor side effects that improve after two to three months of use.
If you're experiencing an unwanted side effect, be sure to call your provider. It's better to switch than to stop and risk an accidental pregnancy.
This blog originally appeared on Nurse Barb's Daily Dose. Barb Dehn is a women's health nurse practitioner, award-winning author and nationally recognized health expert. She practices with El Camino Women’s Medical Group in Silicon Valley in California.